Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 30, 2011, 3:56 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2011, 3:56 AM CDT (08:56 UTC)
- Expired
- Jul 30, 2011, 5:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
096
WWUS83 KMPX 300856
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT SAT JUL 30 2011
MNZ041-042-047>049-301000-
DOUGLAS-POPE-STEARNS-STEVENS-TODD-
356 AM CDT SAT JUL 30 2011
AT 349 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF HOFFMAN OR JUST SOUTHWEST OF ELBOW
LAKE. THIS STORM WAS MOVING EAST AT 40 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CYRUS.
KENSINGTON.
FARWELL.
HOLMES.
GARFIELD.
ALEXANDRIA.
LAT...LON 4565 9468 4561 9577 4576 9584 4577 9577
4592 9577 4614 9466
TIME...MOT...LOC 0855Z 262DEG 36KT 4581 9574
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:29 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 29, 11:29 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1129 PM CDT FRI JUL 29 2011 .AVIATION... /06Z TAF ISSUANCE/ FOG LIKELY ONCE AGAIN THIS MORNING AT KRNH AND KEAU WITH MOIST CONDITIONS IN PLACE AS WELL AS THE HYDROLAPSE INCREASING WITH HEIGHT. INDICATED SIMILAR VISIBILITIES TO THOSE THAT OCCURRED EARLY FRIDAY MORNING. KSTC COULD ALSO SEE SOME FOG...BUT CONFIDENCE IS LOWER DUE TO APPROACHING CLOUDINESS FROM THE DAKOTAS AND A TEMPO GROUP WAS USED. THUNDERSTORMS OVER THE CENTRAL DAKOTAS MAY REACH KAXN AFTER 09Z IF THEY HOLD TOGETHER. SHORT RANGE GUIDANCE SUGGESTS THAT THE ACTIVITY MAY PASS TO THE NORTH OF THEM THROUGH FRIDAY MORNING. THEREFORE USED VCSH/CB TO INDICATE THE THREAT. THE SURFACE PRESSURE GRADIENT ACROSS THE TAF SITES WILL TIGHTEN ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. NAM GUIDANCE INDICATES SURFACE WINDS A LITTLE STRONGER THAN PREVIOUSLY FORECAST WITH 12-16 KNOTS LIKELY BY MID TO LATE MORNING. GUSTS TO 25 KNOTS LIKELY AS WELL FOR KAXN AND KRWF. UNCERTAINTY REMAINS ON WHETHER OR NOT THUNDERSTORMS DEVELOP ACROSS CENTRAL AND SOUTHERN MN SATURDAY EVENING AND INTO WEST CENTRAL WI OVERNIGHT. MUCH HIGHER CONFIDENCE FOR STORMS OVER THE NORTH THIRD OF MN AND FAR NORTHERN WI. WILL KEEP THE MENTION OF VCSH/CB FOR NOW. KMSP...SMALL CHANCE FOR MVFR VISIBILITY IN BR/HZ BETWEEN 10Z-13Z BUT APPROACHING HIGH LEVEL CLOUDINESS FROM THE WEST SHOULD KEEP THINGS VFR. OTHERWISE...SHOWER/THUNDERSTORM ACTIVITY EXPECTED TO STAY WELL NORTH OF THE AIRPORT THROUGH THE DAY. THERE WILL BE A CHANCE FOR SHOWERS/THUNDERSTORMS SATURDAY NIGHT AS A COLD FRONT MOVES THROUGH AFTER 31/06Z. && .DISCUSSION... /ISSUED 204 PM CDT FRI JUL 29 2011/ LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES CONTINUE TO SHOW A BROAD RIDGE ENCOMPASSING MOST OF THE CONUS... WITH ZONAL FLOW NEAR THE CANADIAN BORDER AND NEGATIVE HEIGHT ANOMALIES GENERALLY NORTH OF THE BORDER WELL INTO CANADA. THE OVERALL LARGE SCALE PATTERN STILL LOOKS TO CHANGE THROUGH THE PERIOD. WEATHER IN OUR NECK OF THE WOODS PRIMARILY LOOKS TO BE A REPEATING PATTERN OF WEAK SOUTHERN CANADIAN HIGH PRESSURE AND SLIGHT COOLING/DRYING... FOLLOWED BY WARM ADVECTION AND PCPN CHANCES... FOLLOWED BY SOUPY WARM SECTOR OCCUPATION... FOLLOWED BY WEAK COLD FRONTAL PASSAGE AND PCPN CHANCES... THEN THE RETURN OF THE WEAK SOUTHERN CANADIAN HIGH PRESSURE. THE PROBLEM IS THAT THE TIMING OF EACH PHASE CAN AND UNDOUBTEDLY WILL CHANGE A BIT AS WE WORK THROUGH THE UPCOMING WEEK... RESULTING IN EITHER INCORRECTLY OMITTING OR INCLUDING PCPN CHANCES IN THE FORECAST... AND UNDERDOING OR OVERDOING TEMPERATURES DUE TO TIMING OF CLOUD COVER AND ANY PCPN. WILL FOLLOW THE PATH OF LEAST RESISTANCE FOR NOW... AND GO WITH A CONSENSUS APPROACH OF NEW GUIDANCE... WHILE LEANING HEAVILY ON THE PREVIOUS FORECAST. THAT BEING SAID... WILL TRY TO INCLUDE A BIT MORE DETAIL FOR TWO MAIN WINDOWS OF TIME... THOSE BEING THE SYSTEM WHICH WILL MOVE THROUGH THE AREA SATURDAY INTO SUNDAY... AND THE SYSTEM EXPECTED TO IMPACT THE REGION LATE MONDAY AND TUESDAY. THE LION/S SHARE OF MODEL DIFFERENCES ARE NOT WITH THE LARGE SCALE... BUT RATHER IN SMALL SCALE CONVECTIVE DIFFERENCES... ALTHOUGH SOME OF THOSE DIFFERENCES ALSO HAVE SOME UPSCALE FEEDBACK AND INFLUENCE THE SOLUTIONS AS THINGS EVOLVE OVER TIME. SO... USED A BLENDED APPROACH FOR THE MODEL INPUTS INTO THE FORECAST... CONSISTING MAINLY OF SREF/GFS/ECMWF... BUT ALSO LEANED HEAVILY ON THALER QG DIAGNOSTICS OF THE GFS AND ECMWF TO BETTER DETERMINE IF/WHEN THERE ARE LARGER SCALE SIGNALS FOR MORE WIDESPREAD PCPN AND CLOUD COVER VS CONVECTIVELY-DEPENDENT SENSIBLE WEATHER. IT LOOKS LIKE WE SHOULD HAVE SUFFICIENT RIDGING AND ASSOCIATED SUBSIDENCE/DRY AIR TO KEEP PCPN AT BAY THROUGH THE NIGHT TONIGHT. THE ONLY EXCEPTION COULD BE OVER THE FAR WEST/NORTHWEST CWFA... WHERE RETURN FLOW LATE TONIGHT COULD BRING SOME SHRA/TSRA INTO THE AREA. ISENTROPIC ASCENT... FRONTOGENESIS... AND ITS INTERACTION WITH ELEVATED INSTABILITY LOOKS TO BE BEST NORTHWEST OF OUR AREA... BUT DID INCLUDE SOME LOW POPS OVER THE FAR WEST/NORTHWEST OVERNIGHT TO ACCOUNT FOR THE POSSIBILITY OF SOME ACTIVITY WORKING INTO THE AREA. ALSO INCLUDED SOME PATCHY/AREAS OF FOG LATE TONIGHT... MAINLY OVER THE EAST/SOUTHWEST WHERE BETTER BOUNDARY LAYER MOISTURE... MOSTLY CLEAR SKIES... AND LIGHT WINDS WILL BE MOST PREVALENT. FOR SATURDAY... BROUGHT CHANCES FOR SHRA/TSRA INTO MOST OF THE WEST AND NORTH CENTRAL CWFA AS A SHORTWAVE THROUGH CURRENTLY MOVING TOWARD THE NORTHERN ROCKIES WORKS TOWARD THE AREA... AND PUSHES A WEAK SURFACE FRONT OUT AHEAD OF IT. ANY WARM ADVECTION PCPN LOOKS LIKE IT WILL BE NORTH OF OUR AREA DURING THE DAY... ALTHOUGH THE NORTH CENTRAL CWFA COULD BE CLIPPED... ESPECIALLY IF THERE IS ANY LINGERING BOUNDARY IN THE AREA FROM SOMETHING THAT MOVES BY TO THE NORTH LATE TONIGHT OR DURING THE MORNING. THE WESTERN AND EVENTUALLY CENTRAL PART OF THE AREA WILL SEE BETTER CHANCES FOR PCPN DURING THE AFTERNOON AND EARLY EVENING HOURS AS THE SURFACE FRONT/TROUGH WORKS INTO THE AREA. INSTABILITY LOOKS ROBUST WITH MLCAPE VALUES IN EXCESS OF 3000 J/KG PROGGED. DEEP LAYER SHEAR LOOKS MARGINAL FOR GOOD CONVECTIVE ORGANIZATION... GENERALLY RUNNING AROUND 25-30KT... BUT SOME BETTER VALUES NEAR 35-40KT ARE SUGGESTED OVER THE NORTHERN CWFA. MLCIN VALUES AOA 100 J/KG LOOK TO STICK AROUND OVER MUCH OF THE AREA THROUGH THE DAY... WITH LOWER VALUES JUST AHEAD OF THE FRONTAL BOUNDARY. SO... FOR NOW KEPT POPS OVER MAINLY THE NORTHWEST HALF OF THE CWFA THROUGH THE DAY ON SATURDAY... THEN BROUGHT THEM EAST INTO THE REMAINDER OF THE AREA SATURDAY NIGHT AS THE FRONT CONTINUES EAST. THE BEST LARGE SCALE FORCING IS FOCUSED NORTH OF OUR AREA WITH THIS SYSTEM... SO KEPT POPS AOB 50 FOR NOW... WITH THE HIGHEST VALUES SKIRTING THE NORTHERN CWFA FROM SATURDAY AFTERNOON THROUGH THE EVENING. HOWEVER... WHERE STORMS ARE ABLE TO DEVELOP THERE IS SOME POTENTIAL FOR SEVERE STORMS... WITH DOWNBURST WINDS AND LARGE HAIL BEING THE MOST LIKELY HAZARDS UNLESS LOW LEVEL SHEAR IS ABLE TO INCREASE TO HIGH VALUES THAN THE 10-15KT THAT IS TYPICALLY INDICATED BY THE GUIDANCE AT THIS POINT. ALLOWED THE CHANCES FOR SHRA/TSRA TO SAG SOUTHEAST OVERNIGHT SATURDAY INTO SUNDAY AS THE FRONTAL BOUNDARY STARTS TO WASH OUT AS IT MOVES THROUGH THE SOUTHERN AND EASTERN PORTION OF THE AREA. KEPT SOME POPS OVER THE FAR SOUTHEAST PART OF THE CWFA THROUGH THE DAY ON SUNDAY GIVEN THE EXPECTED PROXIMITY OF THE BOUNDARY AND LINGERING INSTABILITY. WEAK HIGH PRESSURE SHOULD THEN BUILD BACK INTO THE AREA SUNDAY NIGHT... SO WENT POP-FREE FOR THAT TIME FRAME. HOWEVER... RETURN FLOW LOOKS TO SETUP QUICKLY OVER THE WEST AGAIN ON MONDAY... SO CHANCES FOR PCPN RETURN TO THAT AREA IN THE MORNING. WARM ADVECTION WITH THE RETURNING BOUNDARY LOOKS TO OVERSPREAD MUCH OF THE REMAINDER OF THE AREA MONDAY AFTERNOON INTO MONDAY EVENING... SO BROUGHT CHANCE POPS EASTWARD THROUGH THAT TIME. GUIDANCE IS A BIT MORE ROBUST WITH THIS SYSTEM THAN SATURDAY/S SHORTWAVE AND FRONTAL BOUNDARY... SO ACTUALLY HAVE SLIGHTLY HIGHER POPS MONDAY AFTERNOON AND NIGHT THAN ON SATURDAY AT THIS POINT. LOWERED HIGH TEMPERATURE EXPECTATIONS SOME ON MONDAY GIVEN A BIT MORE CONFIDENCE IN CLOUD COVER AND PCPN MOVING INTO THE AREA DURING THE AFTERNOON... BUT IF TIMING CHANGES AND CLOUDS AREN/T AS PREVALENT THEY WOULD POTENTIALLY NEED TO BE BUMPED UP A FAIR AMOUNT. HIGH PRESSURE AND RIDGING BEHIND THIS SYSTEM LOOKS TO MOVE INTO THE AREA BY TUESDAY NIGHT... AND FOR NOW IT LOOKS LIKE IT SHOULD HANG ON THROUGH WEDNESDAY... SO ALLOWED FOR A DRY PERIOD ACROSS THE AREA. BUT... THE BROKEN RECORD LOOKS TO PLAY AT LEAST ONE MORE TIME THURSDAY INTO FRIDAY AS YET ANOTHER ROUND OF WARM ADVECTION... WARM SECTOR... COLD FRONT LOOKS TO OCCUR. FOR NOW... ONLY INCLUDED SOME CHANCE POPS WITH THE INITIAL RETURN FLOW PERIOD PROGGED LATE WEDNESDAY NIGHT AND THURSDAY. SINCE THERE IS SOME DISAGREEMENT ON WHEN THE COLD FRONT AND UPPER WAVE ASSOCIATED WITH IT WILL SWING THROUGH THE AREA... KEPT FRIDAY POP-FREE... BUT CERTAINLY WOULDN/T BE SHOCKED IF POPS NEED TO BE ADDED WITH LATER FORECASTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/TRH
Hazardous weather outlook, Jul 29, 9:57 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 957 PM CDT FRI JUL 29 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301630- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 957 PM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS CENTRAL MINNESOTA. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT...AND AGAIN FROM MONDAY INTO TUESDAY. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS SATURDAY AND SATURDAY NIGHT COULD BE SEVERE...PRIMARILY OVER CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jul 30, 3:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT SAT JUL 30 2011
MNZ041-042-047>049-301000-
DOUGLAS-POPE-STEARNS-STEVENS-TODD-
356 AM CDT SAT JUL 30 2011
AT 349 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF HOFFMAN OR JUST SOUTHWEST OF ELBOW
LAKE. THIS STORM WAS MOVING EAST AT 40 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CYRUS.
KENSINGTON.
FARWELL.
HOLMES.
GARFIELD.
ALEXANDRIA.
LAT...LON 4565 9468 4561 9577 4576 9584 4577 9577
4592 9577 4614 9466
TIME...MOT...LOC 0855Z 262DEG 36KT 4581 9574The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:53 AM CDT | Special Weather Statement | MPX | Mille Lacs | 52 min |
| Jul 30, 10:32 AM CDT | Special Weather Statement | MPX | Chisago, Isanti, Kanabec | 58 min |
| Jul 30, 11:48 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 42 min |
| Jul 30, 1:07 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 53 min |
| Jul 30, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 54 min |
| Jul 30, 6:54 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 51 min |
| Jul 30, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 62 min |
| Jul 30, 11:24 AM CDT | Special Weather Statement | MPX | Barron, Polk | 66 min |
| Jul 30, 12:14 PM CDT | Special Weather Statement | MPX | Barron, Polk | 76 min |
| Jul 30, 12:48 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Polk, Rusk, Saint Croix | 72 min |
| Jul 30, 1:15 PM CDT | Areal Flood Advisory | MPX | Barron, Chippewa, Dunn, Rusk | 3 hr |
| Jul 30, 1:59 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn | 61 min |
| Jul 30, 2:04 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Saint Croix | 41 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.